Fact Check: Can You Overdose From Picking up Fentanyl-Laced Dollar?

Alarming news stories about the prescription opioid fentanyl have continued to spark panic among the public and politicians.

Frightening reports such as a 13-month-old boy stumbling across a drugs wrap containing fentanyl or the drug being released through air vents at a children's center, quickly catch attention as America is overwhelmed with the volumes of the drug brought in through illicit supply chains.

Among these stories are also more dubious claims that simple exposure to the drug alone is enough to cause overdose-like reactions.

Fentanyl Oxycodon
The story of a woman collapsing after picking up a dollar bill, that she believes may have been coated in the opioid fentanyl, was shared by GOP leader Kevin McCarthy on Fox News. Pictured here from 2019, law enforcement officers find oxycodone as they sift through packages looking for fentanyl. Johannes Eisele/Getty Images

The Claim

A tweet, posted on July 13, 2022 shows House Minority Leader Kevin McCarthy (R-CA) claiming that a woman picked up a dollar bill at a McDonald's and fell down because it was covered in fentanyl.

The Facts

There has been a litany of stories in the past about people passing out or experiencing overdose-like side effects simply from fentanyl exposure.

In this most recent story, on July 10, 2022 it was reported that a woman, Renee Parsons, saw the dollar bill on the ground outside of a McDonald's on Highway 70, Tennessee, and picked it up.

Almost immediately, she says, her speech began to slur and she felt numb, before eventually losing consciousness.

"I couldn't even breathe. It's almost like a burning sensation, if you will, that starts here at your shoulders, and then it just goes down because it's almost like it's numbing your entire body," Parsons said.

She was taken to hospital, where the incident was reportedly filed as an accidental overdose. The family feared the bill was coated in fentanyl or another opioid.

McCarthy, speaking to Sean Hannity on Fox News, recalled the McDonald's story while discussing the midterm elections and arguing his party would "secure the border and stop this movement of fentanyl."

However, the claim about passing out from picking up an object with fentanyl on it has been widely dismissed by experts before.

In an interview with Reuters, Dr. Ryan Marino, medical director of toxicology and addiction at University Hospitals, Cleveland said you cannot overdose from fentanyl simply from exposure.

He said: "People do overdose accidentally, but it is people who are using drugs and either not expecting fentanyl or carfentanil, or something like that, or people who get an unknown dose because they are buying drugs from the street, so overdose that way."

A 2021 paper published in the Health & Justice Journal showed that suspect claims about overdose risk were widespread among police in the United States. The paper noted that in 2016, the U.S. Drug Enforcement Administration "issued misinformation" about fentanyl exposure.

The DEA statement, which can now only be accessed through archived searches, claimed: "Just touching fentanyl or accidentally inhaling the substance during enforcement activity or field testing the substance can result in absorption through the skin."

This, the DEA claimed, leads to "adverse health effects, such as disorientation, coughing, sedation, respiratory distress or cardiac arrest is very rapid and profound, usually occurring within minutes of exposure."

However, scientific research indicates that illness from unintentional exposure "is extremely unlikely, because opioids are not efficiently absorbed through the skin and are unlikely to be carried in the air."

Case investigations of police officers exposed to fentanyl have also found that health effects reported after the fact were not consistent with severe or life-threatening opioid toxicity.

The Health & Justice Journal added that an assessment of emergency responders found symptoms such as high heart rate and rash weren't consistent with fentanyl toxicity, adding that they have had other causes "including psychological stress or skin irritation from PPE."

In Parsons' case, responding officers had confirmed that there weren't any grains or drug residue on the dollar before it was destroyed. And experts have already weighed in to dismiss the fentanyl theory.

Dr. Nicholas Goeders, professor and chair of toxicology and neuroscience at LSU Health, told Fox 44 News in Waco: "It takes three to thirteen hours before therapeutic blood levels are produced by a fentanyl patch.

"So, if you take a dollar bill that may or may not have some powder on it, it's not going to get into the body where you pass out or overdose in a matter of seconds."

Dr. Goeders went on to reference a 2017 joint statement from the American College of Medical Toxicology and the American Academy of Clinical Toxicology on fentanyl exposure risks, which found that even in environments with high airborne concentration, such as drug factories, it would still take more than three hours of exposure to reach a high dose.

According to the statement "At the highest airborne concentration encountered by workers, an unprotected individual would require nearly 200 min of exposure to reach a dose of 100 mcg of fentanyl."

Similar articles about touching fentanyl have been dismissed before. In 2017, it was reported that a police officer lost consciousness after wiping some of the drug on his uniform; experts doubted this kind of exposure could cause such a reaction.

Speaking to Reuters, Lewis S. Nelson, director of the Division of Medical Toxicology at Rutgers New Jersey Medical School, said: "With a very large dermal exposure (which did not occur) for a prolonged time (did not occur) it is conceivable that one could be exposed to a significant amount of fentanyl

"But even the pharmaceutical fentanyl patch, which is formulated for such absorption, takes 12-16 hours before a significant blood fentanyl concentration is reached."

Some have speculated that rather than through skin contact, if someone touched fentanyl and then put their fingers in the eye or mouth it could lead to a reaction.

However, based on the testimonies of experts who have addressed these types of claims for several years, exposure to a trace amount of fentanyl through skin contact would not lead to an overdose or similar effects.

Newsweek has contacted McCarthy for comment.

The Ruling

Fact Check - False

False

Claims that touching fentanyl could lead to overdose or other health reactions caused by the drug have emerged before and have been widely dismissed by drug and toxicology experts. It is extremely unlikely that a dollar bill could carry the substantial amount of fentanyl needed to create such a drug reaction, and, even if there was a sufficient presence of the opioid, it cannot be absorbed through the skin quickly enough to cause an overdose as rapidly as in the story relayed by Kevin McCarthy.

FACT CHECK BY Newsweek's Fact Checking Team